Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 15, 2021Winkler County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 15, 2021, 8:00 PM CDT for Winkler County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2021, 8:00 PM CDT (01:00 UTC)
Expired
May 15, 2021, 8:45 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX

County Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 67 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2052 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

222 
WWUS84 KMAF 160100
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
800 PM CDT Sat May 15 2021
 
NMZ034-TXZ050-060-061-160145-
Southern Lea County NM-Andrews TX-Ector TX-Winkler TX-
800 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHWESTERN
ECTOR...SOUTHWESTERN ANDREWS AND NORTHEASTERN WINKLER COUNTIES UNTIL
845 PM CDT/745 PM MDT/...

At 800 PM CDT/700 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles northeast of Kermit, moving northeast at 30
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kermit.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southeastern New Mexico...and western Texas.

LAT...LON 3183 10291 3183 10309 3246 10307 3216 10251
TIME...MOT...LOC 0100Z 216DEG 27KT 3196 10294 

$$

89

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 15, 6:05 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 15, 6:05 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
605 PM CDT Sat May 15 2021

.DISCUSSION...

Please see the 00z aviation discussion below.

&&

.AVIATION...
Currently have sct TSRA across region with all terminals under at
least VCTS until b/w 02-05z this evening. TS will move east with
remnant OVC prevailing across sites, but expect low cigs to
develop areawide with MVFR expected overnight into the AM before
clearing by 16z tomorrow. Borderline IFR possible at KHOB/KMAF by
12z as some guidance suggests, but will assess as clouds develop.
Gusty SW winds tomorrow PM.

&&

.PREV DISCUSSION... /issued 151 PM CDT Sat May 15 2021/

DISCUSSION...

An upper trough is centered over California and Nevada with westerly
flow over West Texas and Southeast New Mexico. A dryline is present
across the area this afternoon with dewpoints climbing into the
60s across the Permian Basin and Lower Trans Pecos. CAPE values
east of the dryline will generally be 2,000 to 3,000 J/kg with 0
to 6 km bulk shear values from 35 to 45 kts. CAPE and shear values
are expected to be highest across Pecos, Terrell, and Brewster
Counties. Mid-level lapse rates will generally be marginal
according to the NAM12. Omega values will be enhanced across
portions of the area this afternoon into tonight as upper level
shortwaves move overhead. Severe thunderstorms are possible, given
these conditions, this afternoon into tonight across most of West
Texas and Southeast New Mexico. The main threats will be large
hail and damaging winds but an isolated tornado or two is
possible.

The upper low moves over Southern California/Southern Nevada on
Sunday with another dryline across West Texas and Southeast New
Mexico. The CAPE and shear values are expected to be less tomorrow
than today but strong to severe storms will still be possible.
Temperatures are expected to warm up on Sunday into the 80s and 90s,
especially west of the dryline. The previously mentioned upper low
moves over the Four Corners region on Monday with the dryline
expected to be across the far eastern Permian Basin and Lower Trans
Pecos. The upper low/trough begins to move over the region on
Tuesday with a dryline present and a cold front moving southward
into the area during the morning. Severe storms will be possible
along the cold front and dryline intersection. Most of the rain and
storms should be east of the area on Wednesday with temperatures
generally in the 80s and 90s. Similar conditions are expected on
Thursday as a big upper trough moves over the west coast. Showers
and thunderstorms chances will increase on Friday as the upper
trough to the west begins to move/expand eastward. This same trend
will continue into next Saturday.

FIRE WEATHER...

Showers and storms are developing in the Guadalupe Mountains and
will add fuel moisture. Where and how much rain will be important
since tomorrow relative humidities bottom out into the single digits
and winds increase to 20 to 30 mph. ERC values are already below the
50th percentile and any additional rain may drop the ERCs further so
despite dangerous weather conditions, the overall fire danger threat
may be reduced. Do not see a Red Flag Warning being needed but a
Fire Danger Statement may be warranted for Sunday and perhaps again
on Monday when similar conditions are expected. Will let the
midnight shift make the final assessment on this.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  87  66  89 /  50  20  10  10
Carlsbad                       59  91  58  89 /  10   0   0   0
Dryden                         65  92  68  94 /  50  10  10  10
Fort Stockton                  63  92  64  93 /  50  10   0  10
Guadalupe Pass                 59  84  59  81 /   0   0   0   0
Hobbs                          59  88  59  87 /  30   0   0   0
Marfa                          52  87  49  87 /  20   0   0   0
Midland Intl Airport           63  89  65  90 /  50  10  10  10
Odessa                         63  89  65  91 /  50  10  10  10
Wink                           62  95  60  94 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

87
Hazardous weather outlook, May 15, 2:05 PM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
205 PM CDT Sat May 15 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-161915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
205 PM CDT Sat May 15 2021 /105 PM MDT Sat May 15 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms will be possible across much of the area
this afternoon and evening with the best chances across the Northern
Permian Basin and Lower Trans Pecos. The main threats will be large
hail and damaging winds. A tornado may also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is the potential for strong to severe storms on Sunday across
the eastern most portion of the Permian Basin.

Elevated fire weather conditions may exist across the west on Sunday
and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 15, 7:16 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
716 PM CDT Sat May 15 2021

TXZ050-160100-
Andrews TX-
716 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ANDREWS COUNTY UNTIL 800
PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Andrews, moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Andrews and Andrews County Airport.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3209 10256 3225 10277 3252 10252 3240 10222
TIME...MOT...LOC 0016Z 213DEG 17KT 3222 10259

89
Special weather statement, May 15, 7:17 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
717 PM CDT Sat May 15 2021

NMZ034-TXZ059-060-160100-
Southern Lea County NM-Loving TX-Winkler TX-
717 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEA...NORTHWESTERN
WINKLER AND NORTHEASTERN LOVING COUNTIES UNTIL 800 PM CDT/700 PM
MDT/...

At 717 PM CDT/617 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles west of Jal, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kermit, Eunice, Jal, Jal Airport, Eunice Airport, Bennett and Slash
Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southeastern New Mexico...and western Texas.

LAT...LON 3183 10308 3182 10372 3249 10372 3250 10307
TIME...MOT...LOC 0017Z 244DEG 15KT 3213 10344

10
Special weather statement, May 15, 7:43 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
643 PM MDT Sat May 15 2021

NMZ029-033-034-160115-
Southern Lea County NM-Northern Lea County NM-Central Lea County NM-
643 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA COUNTY UNTIL 715
PM MDT...

At 643 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southeast of McDonald to near Eunice
Airport. Movement was northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hobbs, Lovington, Eunice, Monument, Nadine, Humble City, Eunice
Airport, Knowles, Lea County Regional Airport, Industrial Airpark and
Oil Center.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern New Mexico.

LAT...LON 3231 10307 3232 10343 3309 10333 3328 10306
      3296 10307
TIME...MOT...LOC 0043Z 230DEG 21KT 3304 10310 3252 10323

10
Special weather statement, May 15, 7:48 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
748 PM CDT Sat May 15 2021

TXZ075-082-160130-
Pecos TX-Terrell TX-
748 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 830 PM CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles northwest of Terrell County Gas Plant, or 22 miles southwest of
Sheffield, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central Pecos
and north central Terrell Counties.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3046 10229 3067 10229 3067 10189 3045 10189
TIME...MOT...LOC 0048Z 277DEG 13KT 3055 10216

89
Local storm report, May 15, 7:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
756 PM CDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             3 W TARZAN              32.31N 102.03W
05/15/2021  E1.25 INCH       Martin             TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED SLIGHTLY LARGER THAN QUARTER
            SIZED HAIL.

&&

DEVIN.CHEHAK
Special weather statement, May 15, 8:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
800 PM CDT Sat May 15 2021

NMZ034-TXZ050-060-061-160145-
Southern Lea County NM-Andrews TX-Ector TX-Winkler TX-
800 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHWESTERN
ECTOR...SOUTHWESTERN ANDREWS AND NORTHEASTERN WINKLER COUNTIES UNTIL
845 PM CDT/745 PM MDT/...

At 800 PM CDT/700 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles northeast of Kermit, moving northeast at 30
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kermit.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southeastern New Mexico...and western Texas.

LAT...LON 3183 10291 3183 10309 3246 10307 3216 10251
TIME...MOT...LOC 0100Z 216DEG 27KT 3196 10294

89

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:03 PM CDTSpecial Weather StatementMAFReeves42 min
May 15, 7:11 PM CDTSevere Thunderstorm WarningMAFGaines64 min
May 15, 7:16 PM CDTSpecial Weather StatementMAFAndrews44 min
May 15, 7:17 PM CDTSpecial Weather StatementMAFLoving43 min
May 15, 7:24 PM CDTSevere Thunderstorm WarningMAFAndrews, Borden, Dawson, Howard, Martin66 min
May 15, 7:28 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell62 min
May 15, 7:33 PM CDTSevere Thunderstorm WarningMAFTerrell42 min
May 15, 7:48 PM CDTSpecial Weather StatementMAFTerrell42 min
May 15, 7:51 PM CDTAreal Flood AdvisoryMAFGaines3 hr
May 15, 8:02 PM CDTSpecial Weather StatementMAFDawson43 min
May 15, 8:03 PM CDTSpecial Weather StatementMAFGaines12 min
May 15, 8:12 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell63 min
May 15, 8:16 PM CDTSpecial Weather StatementMAFGaines29 min
May 15, 8:20 PM CDTSpecial Weather StatementMAFCrane40 min
May 15, 8:27 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson48 min
May 15, 8:44 PM CDTSpecial Weather StatementMAFAndrews, Dawson, Gaines31 min
May 15, 8:54 PM CDTSpecial Weather StatementMAFPecos51 min
May 15, 8:59 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson31 min
May 15, 9:04 PM CDTFlash Flood WarningMAFGaines3 hr
May 15, 9:11 PM CDTSevere Thunderstorm WarningMAFTerrell34 min
May 15, 9:33 PM CDTSpecial Weather StatementMAFDawson, Martin42 min
May 15, 9:49 PM CDTSpecial Weather StatementMAFPecos, Terrell41 min
May 15, 10:13 PM CDTSpecial Weather StatementMAFDawson, Howard, Martin47 min
May 15, 10:24 PM CDTSpecial Weather StatementMAFTerrell51 min
May 15, 11:16 PM CDTSpecial Weather StatementMAFBorden, Howard, Scurry59 min
May 15, 11:17 PM CDTSpecial Weather StatementMAFTerrell58 min
May 15, 11:20 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
May 16, 6:24 PM CDTSpecial Weather StatementMAFGlasscock51 min
May 16, 6:48 PM CDTSpecial Weather StatementMAFGlasscock27 min
May 16, 6:49 PM CDTSpecial Weather StatementMAFUpton26 min
May 15, 7:14 PM CDTSevere Thunderstorm WarningMAFLea61 min
May 15, 7:43 PM CDTSpecial Weather StatementMAFLea32 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.